Texas, 2020High Wind in Texas, April 18, 2020
April 18, 2020 · NWS MAF · 1 event in 1 county or zone
A fast moving disturbance brought brief strong winds to the Guadalupe Mountains.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A fast moving disturbance brought brief strong winds to the Guadalupe Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 18, 12:50 PM CST, 4 hours 1 minute earlier.
Area forecast discussion, Apr 18, 12:50 PM CST, 4 hours 1 minute before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
150 PM CDT Sat Apr 18 2020
.DISCUSSION...
Low clouds and areas of fog have been slow to dissipate this
morning across much of the Permian Basin and Lower Trans Pecos,
though improvement has been noted the past couple hours, with all
but perhaps the northeastern Permian Basin/Western Low Rolling
Plains expected to see full sunshine and only slightly below
normal temperatures this afternoon. Dry and breezy to windy
conditions have also developed across most locations to the west
of the Pecos River, particularly across the higher terrain and
adjacent plains, where elevated fire weather conditions are
expected through this afternoon. Please see the Fire Weather
Discussion below for additional details. A High Wind Warning also
remains in effect for the Guadalupe and Delaware Mountains through
early this evening, and while it looks to be a borderline high
wind event, could still see sustained speeds up to 45 mph and
gusts to around 60 mph over the next several hours. A shortwave
passing to the north tonight will drag a weak Pacific front
through the region, resulting in a shift to downsloping westerly
surface flow Sunday, yielding a warm-up into the 80s for most of
the area.
The warm-up will continue into next week, with continued westerly
to southwesterly surface flow as zonal flow aloft persists
across the region. By Tuesday, temperatures will climb into the
middle 80s to lower 90s for most, with 100s possible through
portions of the Rio Grande Valley. Given the pattern, the dryline
and associated storm chances look to remain east of the area
through next week, with the exception of Tuesday night. On
Tuesday, a shortwave will progress out of the Desert Southwest,
passing just to the north of the region on Tuesday night.
Concurrently, the dryline looks to retreat into the Permian Basin,
yielding thunderstorm chances Tuesday night, mainly for the
eastern Permian Basin and Western Low Rolling Plains. Any storms
that develop would likely quickly move eastward into the Big
Country and Concho Valley as the aforementioned shortwave's
associated Pacific front sweeps through the area. Slightly cooler,
but still above normal temperatures are expected on Wednesday,
along with breezy to windy conditions for most of the area in the
wake of the departing trough. Similar, but less windy conditions
are expected Thursday, before a warmup on Friday sends
temperatures into the upper 80s/middle 90s. Aside from Tuesday
night, the forecast through next week remains dry.
&&
.FIRE WEATHER...
Warm dry air will reside across most of the area Sunday through
Thursday with periods of elevated to possibly critical fire
weather conditions. The most favored days for critical fire
weather will be Tuesday and Wednesday across the western areas.
Models have slowed the trof and it is forecast to still be to the
w on Tue which would make Wed the windier day? In the days
preceding Tuesday and Wednesday fuels will make a strong run into
"dry" category, partly aided by consecutive mornings of poor-fair
recovery. In general, grass fuels across most of the Permian Basin
are considered to be in transitional green-up while the Trans
Pecos and Southeast NM are still mostly considered cured which
speaks to initial attack potential.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 54 83 50 84 / 0 0 0 0
Carlsbad 52 82 54 86 / 0 0 0 0
Dryden 59 91 60 93 / 0 0 0 0
Fort Stockton 56 82 56 88 / 0 0 0 0
Guadalupe Pass 48 72 51 75 / 0 0 0 0
Hobbs 49 78 48 82 / 0 0 0 0
Marfa 45 76 42 79 / 0 0 0 0
Midland Intl Airport 55 84 53 86 / 0 0 0 0
Odessa 54 83 53 85 / 0 0 0 0
Wink 52 85 52 88 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning until 8 PM MDT this evening for Guadalupe
Mountains of Eddy County.
TX...High Wind Warning until 8 PM MDT this evening for Guadalupe
Mountains Above 7000 Feet-Guadalupe and Delaware Mountains.
&&
49/84Hazardous weather outlook, Apr 18, 12:59 PM CST, 3 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
159 PM CDT Sat Apr 18 2020
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-191900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
159 PM CDT Sat Apr 18 2020 /1259 PM MDT Sat Apr 18 2020/
This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.
.DAY ONE...This Afternoon and Tonight
High winds are expected in the Guadalupe and Delaware Mountains this
afternoon and evening. A High Wind Warning is in effect.
Elevated to near critical fire weather conditions are briefly possible
across the Upper Trans Pecos, Southeast New Mexico, and higher
terrain today.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Elevated to critical fire weather conditions are possible Sunday
through Thursday, especially across Southeast New Mexico, the Trans
Pecos, and western Permian Basin.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
High Wind, Guadalupe Mountains Above 7000 Feet
- When
- April 18, 4:51 PM CST
- Where
- Guadalupe Mountains Above 7000 Feet forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 31.447, -104.517 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Mississippi, April 18 to 19, 20201 death · 1 injured · $1.0 million · EF4 · 44 events
- Tornadoes and Hail in Louisiana, April 18 to 23, 20201 death · $3.0 million · EF2 · 20 events
- Tornadoes and Hail in Texas, April 18 to 22, 2020$375,000 · EF2 · 7 events
- Hail in Texas, April 18, 2020$80,000 · 3.5 in hail · 20 events
- Damaging Winds in Florida, April 18 to 20, 2020$21,000 · 70 kt wind · 10 events
- Heavy Snow and Winter Weather in Massachusetts, April 18, 2020$13,000 · 5 events
- High Surf in Hawaii, April 18 to 20, 202011 events
- Damaging Winds in North Carolina, April 18, 2020$14,000 · 50 kt wind · 3 events
- Damaging Winds in North Carolina, April 18, 202055 kt wind · 8 events
- Frost and Freeze in Virginia, April 18 to 19, 20208 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 18, 20206 events
- Hail in Louisiana, April 18, 20201.75 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 889789.